North Dakota, 2018

Hail in North Dakota, May 23, 2018

May 23, 2018 · NWS BIS · 1 event in 1 county or zone

Thunderstorms lifting through southwest North Dakota ahead of an advancing short wave produced penny-size hail over Billings County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms lifting through southwest North Dakota ahead of an advancing short wave produced penny-size hail over Billings County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 8:20 PM MST, 2 minutes earlier.

Area forecast discussion, May 23, 8:20 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1020 PM CDT Wed May 23 2018

.UPDATE...
Issued at 1007 PM CDT Wed May 23 2018

Pops are the main problem for the late evening update. Cut back
on pops quite a bit overnight but did keep some pops mainly in the
west and south central to the James River Valley. Current
convection over southwest ND into northeast MT is expected to
continue to lift northward. Lately this convection has been
producing some small hail and gusty winds to around 40 mph. Expect
this trend to continue, but an isolated severe wind gust is still
possible. Convection over Dickey and Mcintosh counties continues
to lift slowly north within an area of maximized cape. However,
expect CIN to continue increasing, which should help suppress
these storms. Localized heavy rain and small hail can still be
expected over the next hour or so. Farther south, stronger
convection over west central South Dakota is forecast to lift
north and east into north Dakota after midnight. Experimental HRRR
seemed to have a good handle on current convection and this is the
model we leaned toward for pops going forward overnight. This
brings a few stronger cells into south central ND after midnight
and lifts them almost due north as they slowly weaken.
Climatologically not a favorite time for severe weather but this
is when the forcing from the upper level system will be maximized
so a stronger thunderstorm late tonight over central can not be
ruled out.

UPDATE Issued at 648 PM CDT Wed May 23 2018

Latest Radar and satellite imagery shows convection trying to fire
over southeast ND with a strong to severe cell just south of
Dickey county in the southern James River Valley. Throughout the
afternoon, any convection here has had a hard time maintaining
its intensity. 00 UTC Bismarck sounding does show some capping
over the are, so will see if this convection can overcome this.
The most unstable area in the region remains from this convection
and back west northwest toward Bismarck. If we don't see the
convection maintain itself over the James River Valley, or
additional convection doesn't fire over the south central in the
next couple hours, it may not be until stronger forcing arrives
later tonight. Farther west, convection remains ongoing over
eastern Montana and into western South Dakota. This convection may
also push into western ND later tonight.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM CDT Wed May 23 2018

Convective potential highlights the short term forecast.

The CAMs through the 18 UTC HRRR suggest the the mostly likely
area for strong to severe convection is across northwest North
Dakota this evening. This would be in association with a
convergence line/inverted trough from across southeast Montana
into northwest North Dakota. GOES-East trends through 2020 UTC
depict a growing cumulus field under the dry slot across Montana,
with deeper convective initiation possible in the next 2-3 hours
that would propagate into northwest North Dakota this evening.
Deep layer shear and thermodynamic profiles support a possible
severe threat through sunset. Elsewhere across western and central
North Dakota, the potential convective coverage and severity
still remains uncertain, and is limited by weak forcing and cloud
cover. The one exception would be the James River Valley this
evening as convection that initiates across central South Dakota
may propagate northeast aided by a low level jet and the arrival
of greater mid/upper level forcing. An isolated severe threat is
possible.

For Thursday, the upper level low across Montana today will
propagate across North Dakota with an associated surface cold
front. Moderate CAPE with surface dewpoints in the 60s is expected
ahead of the front with deep layer shear of around 20-30kts. SPC
has the Turtle Mountains through the James River Valley in a
marginal risk for severe thunderstorms Thursday afternoon, with a
greater risk further east where instability will be greater.
Scattered organized, discrete convection is possible after 21 UTC
along the front. Its development seems to have a bit better
predictability given the greater forcing.

.LONG TERM...(Thursday night through Wednesday)
Issued at 250 PM CDT Wed May 23 2018

Above normal temperatures Friday through the weekend highlight the
extended forecast.

The 00 UTC NAEFS 850 mb mean percentiles from their 90-97.5th
percentiles Friday through the weekend signal a period of above
normal temperatures. With favorable westerly winds, widespread
highs in the upper 80s and lower 90s are forecast on Friday.
While mixing is weaker Saturday, the airmass is warmer and
widespread highs in the lower to mid 90s are possible. Above
normal temperatures in the 80s and lower 90s may continue on
Sunday with the upper level ridge across the Northern Plains. An
active thunderstorm period is possible late Sunday through mid
next week with southwest flow aloft. This period will have to be
monitored for severe convective potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1007 PM CDT Wed May 23 2018

VFR conditions to begin the TAF period. Expect mainly VFR
conditions through the period, but scattered convection remains
possible at all TAF sites. Some of these storms could be strong to
severe with large hail and damaging winds. But uncertainty remains
high. Southerly surface flow continues tonight. Flow turns
west over western ND Thursday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...PA
LONG TERM...PA
AVIATION...TWH
Hazardous weather outlook, May 23, 5:08 PM MST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
708 PM CDT Wed May 23 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250015-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
708 PM CDT Wed May 23 2018 /608 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible tonight, with the
best chances in far western North Dakota and over the James River
Valley.  will continue across northwest and far north central
North Dakota. A few storms may be strong to severe with large
hail to half dollar size, damaging wind gusts to 60 mph, locally
heavy rainfall, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms across northern North Dakota
and the James River Valley on Thursday. A few storms could be
strong to severe across the James River Valley through the Turtle
Mountains.

The chance of thunderstorms returns Sunday through Tuesday
across western and central North Dakota. This period will have to
be monitored for severe convective potential.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed today. However, thunderstorm
coverage and severity remains uncertain.

twh

In the hours before

Special weather statement, May 23, 5:41 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
741 PM CDT WED MAY 23 2018

NDZ048-051-240130-
La Moure ND-Dickey ND-
741 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAMOURE AND DICKEY
COUNTIES UNTIL 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forbes, or 14 miles west of Ellendale, moving northeast at 35 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Ellendale, Edgeley, Fullerton, Forbes, Monango, Guelph and
Merricourt.

LAT...LON 4607 9901 4643 9872 4602 9821 4594 9848
      4594 9901
TIME...MOT...LOC 0040Z 242DEG 29KT 4598 9883

HARGROVE
Special weather statement, May 23, 6:34 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
834 PM CDT WED MAY 23 2018

NDZ047-048-050-051-240215-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-
834 PM CDT WED MAY 23 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LAMOURE...DICKEY...
EASTERN LOGAN AND EASTERN MCINTOSH COUNTIES UNTIL 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending 7 miles north of Forbes, or 12 miles west of
Ellendale, southwest to near Ashley, moving north at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Ellendale, Ashley, Edgeley, Kulm, Lehr, Fullerton, Forbes, Fredonia,
Monango, Berlin, Glover and Merricourt.

Very heavy rainfall is also occurring with these storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4658 9922 4626 9803 4594 9864 4594 9953
TIME...MOT...LOC 0132Z 198DEG 18KT 4606 9878

HARGROVE
Special weather statement, May 23, 7:04 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
804 PM MDT WED MAY 23 2018

NDZ031>033-040-043-240245-
Golden Valley ND-Stark ND-Billings ND-Slope ND-Bowman ND-
804 PM MDT WED MAY 23 2018

...STRONG THUNDERSTORMS WILL AFFECT GOLDEN VALLEY...BOWMAN...
BILLINGS...SLOPE AND WESTERN STARK COUNTIES UNTIL 845 PM MDT...

At 800 PM MDT, Doppler radar was tracking a line of developing
thunderstorms, extending from 16 miles south of Beach, to near
Rhame, to south of Bowman. The storms were moving northeast at 35
mph, and will affect far southwestern North Dakota this evening.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Bowman, Beach, Amidon, Belfield, Scranton, Rhame, Marmarth, Medora,
Golva, Sentinel Butte, Mud Buttes, South Fairfield, Fairfield,
Griffin, Gascoyne, Sunset Butte, Bowman Haley Dam, Fryburg, Buffalo
Springs and Three V Crossing.

Very heavy rainfall may also occur with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4731 10404 4732 10319 4595 10300 4595 10403
TIME...MOT...LOC 0200Z 213DEG 32KT 4668 10407

VINING
Special weather statement, May 23, 7:21 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
921 PM CDT WED MAY 23 2018

NDZ047-050-240300-
Logan ND-McIntosh ND-
921 PM CDT WED MAY 23 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOGAN AND
MCINTOSH COUNTIES UNTIL 1000 PM CDT...

At 920 PM CDT, strong thunderstorms were clustered 11 miles northeast
of Ashley, moving north at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Ashley, Lehr, Venturia, Fredonia, Danzig and Green Lake.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4595 9978 4647 9935 4644 9903 4629 9904
      4628 9900 4594 9903
TIME...MOT...LOC 0220Z 195DEG 18KT 4615 9920

HAMILTON
Special weather statement, May 23, 7:52 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
852 PM MDT WED MAY 23 2018

NDZ031>033-040-043-240330-
Golden Valley ND-Stark ND-Billings ND-Slope ND-Bowman ND-
852 PM MDT WED MAY 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GOLDEN
VALLEY...NORTHEASTERN BOWMAN...BILLINGS...SLOPE AND WESTERN STARK
COUNTIES UNTIL 930 PM MDT...

At 849 PM MDT, Doppler radar was tracking a line of strong
thunderstorms, extending from 7 miles east of Bowman, northwestward
to near Medora and Sentinel Butte, to near Trotters. The storms were
moving north northeast at 40 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Dickinson, Bowman, Beach, Amidon, Belfield, South Heart, Scranton,
Medora, Sentinel Butte, Griffin, Gascoyne, Fryburg, Buffalo Springs
and Alpha.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Campers should move to a sturdy shelter until this storm
passes.

&&

LAT...LON 4733 10404 4705 10303 4698 10303 4698 10279
      4663 10288 4663 10293 4644 10292 4628 10296
      4628 10300 4608 10301 4614 10351 4698 10405
TIME...MOT...LOC 0249Z 199DEG 34KT 4622 10326

VINING
Special weather statement, May 23, 8:21 PM MST, 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
1021 PM CDT WED MAY 23 2018

NDZ017-018-031>033-240400-
McKenzie ND-Golden Valley ND-Stark ND-Billings ND-Dunn ND-
1021 PM CDT WED MAY 23 2018

...A LINE OF STRONG THUNDERSTORMS    WILL AFFECT NORTHERN GOLDEN
VALLEY... SOUTHWESTERN DUNN...BILLINGS...SOUTHWESTERN MCKENZIE AND
WESTERN STARK COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1018 PM CDT/918 PM MDT/, Doppler radar was tracking a line of
strong thunderstorms extending from Skaar and Trotters to the South
Unit of Theodore Roosevelt National Park, to near Fryburg. The
storms were moving north at 40 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Belfield, South Heart, Medora, South Fairfield, Skaar, Theodore
Roosevelt National Park North Unit, Grassy Butte, Trotters,
Fairfield, Fryburg, Sather Dam and Schefield.

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways. Campers should move to a sturdy shelter until
these storms pass.

&&

LAT...LON 4778 10404 4775 10299 4663 10284 4663 10347
      4725 10405
TIME...MOT...LOC 0318Z 193DEG 36KT 4724 10360

VINING

The radar

The Bismarck radar (KBIS), 204 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Billings

When
May 23, 8:22 PM MST to 8:24 PM MST
Where
Billings County, 2.8 mi NW of Sully Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
46.900, -103.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754272.